MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 03.613.004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reporter is a synthes employee.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an anterior cervical discectomy and fusion (acdf) at c4-c7 on (b)(6) 2018, the tip of an extraction screwdriver broke off inside the vectra screw head at the c4 level when the surgeon tried to direct the screw.This happened again on the other side with another extraction screwdriver when the surgeon tried to redirect another vectra screw; the tip of the driver broke off into a screw head.The surgeon was able to remove both screws without any delay to the case and used over-sized rescue screws to replace the originals.Procedure outcome is unknown.There was no patient consequence reported.Concomitant devices: 4.0mm x 18mm vectra screws (part: unknown, lot: unknown, quantity: 2).This report is for an inner shaft for extraction screwdriver.This is report 2 of 2 for (b)(4).
 
Event or Problem Description
It was reported that during implantation of unknown vectra screws on (b)(6) 2018, the tips of the inner shaft that were inserted into the extraction screwdriver broke off when the surgeon tried to direct the unknown vectra screw at which point inside the tip of the screw head.However, this happened twice on the other side where the surgeon tried to redirect another unknown vectra screw with another extraction screwdriver, the tips of the inner shaft inserted into the extraction screwdriver broke off into a screw.Surgeon was able to remove the unknown vectra screws without any delay to the case and used an oversized unknown screws to replace the screws.It is unknown if the procedure was successfully completed.There was no patient consequence reported.Concomitant device: 4.0mm x 18mm self drilling variable angle vectra screws (part unknown, lot unknown, quantity 2).Extraction screwdriver (part unknown, lot unknown, quantity 2).This report is for an inner shaft for extraction screwdriver.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 03.613.004, lot: 7008510.Manufacturing location: tecomet kenosha, release to warehouse date: jan 15, 2012.The material was reviewed and the hardness value was confirmed to meet the specification with no relevant non-conformance noted.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product investigation was completed.Visual inspection: the inner shaft for extraction screwdriver was received with the distal tip of the screwdriver broken.The threaded portion of the screwdriver broke off and was not returned.This is consistent with the reported complaint condition, thus confirming the complaint.Dimensional inspection: dimensional analysis was not performed as relevant features cannot be measured due to post-manufacturing damage.The distal tip of the screwdriver was not returned.Document/specification review: relevant drawings were reviewed.The material was reviewed, and the hardness value was confirmed to meet the specification with no relevant non-conformance noted.Conclusion: the complaint condition is confirmed as the inner shaft for extraction screwdriver was received with the distal tip broken.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
10/25/2018: modified event description: device report from synthes reports an event in japan as follows: it was reported that during implantation of unknown vectra screws on (b)(6) 2018, the tips of the inner shaft that were inserted into the extraction screwdriver broke off when the surgeon tried to direct the unknown vectra screw at which point inside the tip of the screw head.However, this happened twice on the other side where the surgeon tried to redirect another unknown vectra screw with another extraction screwdriver, the tips of the inner shaft inserted into the extraction screwdriver broke off into a screw.Surgeon was able to remove the unknown vectra screws without any delay to the case and used an oversized unknown screws to replace the screws.The screws were not implanted.Those are the screws that the insertion tip of the extraction driver broke off into while trying to implant.They were removed and sent back with drivers and insertion tips.It is unknown if the procedure was successfully completed.There was no patient consequence reported.Concomitant device reported: 4.0mm x 18mm self drilling variable angle vectra screws (part # unknown, lot # unknown, quantity # 2).Unknown extraction screwdriver (part # unknown, lot # unknown, quantity # 2).This complaint involves two (2) devices.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.

Brand Name
INNER SHAFT FOR EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7985618
Report Number2939274-2018-54490
Device Sequence Number1706643
Product Code HXX
UDI-Device Identifier10705034714578
UDI-Public(01)10705034714578
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.613.004
Device Lot Number7008510
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2018
Initial Date Received by Manufacturer 10/04/2018
Supplement Date Received by Manufacturer10/25/2018
11/29/2018
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date11/07/2018
11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR